Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2019, 6:59 PM CDT for Griggs County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2019, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 13, 2019, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:10 PM CDT | HAIL 1 | 6 Nnw Sutton, ND | |
| Jun 13, 7:15 PM CDT | HAIL 0.75 | 3 N Sutton, ND | HAIL COVERING THE GROUND ALONG HWY 200 NORTH OF SUTTON. HAILED FOR 10 MINUTES. RELAYED BY MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WUUS53 KFGF 132359
SVRFGF
NDC039-140045-
/O.NEW.KFGF.SV.W.0049.190613T2359Z-190614T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
659 PM CDT Thu Jun 13 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Griggs County in southeastern North Dakota...
* Until 745 PM CDT.
* At 659 PM CDT, a severe thunderstorm was located over Glenfield, or
43 miles northwest of Valley City, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sutton around 715 PM CDT.
Revere around 730 PM CDT.
Hannaford and Walum around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4757 9850 4760 9846 4725 9798 4724 9847
4732 9847 4733 9850
TIME...MOT...LOC 2359Z 310DEG 19KT 4746 9851
HAIL...1.50IN
WIND...60MPH
$$
Riddle2 follow-up statements
151
WWUS53 KFGF 140017
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
717 PM CDT Thu Jun 13 2019
NDC039-140045-
/O.CON.KFGF.SV.W.0049.000000T0000Z-190614T0045Z/
Griggs ND-
717 PM CDT Thu Jun 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN GRIGGS COUNTY...
At 716 PM CDT, a severe thunderstorm was located near Sutton, or 35
miles northwest of Valley City, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Revere around 720 PM CDT.
Hannaford around 735 PM CDT.
Walum around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4757 9850 4760 9846 4725 9798 4724 9847
4732 9847 4733 9850
TIME...MOT...LOC 0016Z 320DEG 22KT 4735 9841
HAIL...1.50IN
WIND...60MPH
$$
Riddle543
WWUS53 KFGF 140043
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
743 PM CDT Thu Jun 13 2019
NDC039-140053-
/O.EXP.KFGF.SV.W.0049.000000T0000Z-190614T0045Z/
Griggs ND-
743 PM CDT Thu Jun 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRIGGS COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4757 9850 4760 9846 4725 9798 4724 9847
4732 9847 4733 9850
TIME...MOT...LOC 0043Z 310DEG 19KT 4726 9826
$$
RiddleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:47 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 3:47 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 347 PM CDT Thu Jun 13 2019 .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Jun 13 2019 Northwest flow remains in place with weak/disorganized energy rotating across the region. Southerly flow has led to some increases in Tds, and with WAA/increased temps, lapse rates have increases and there is enough instability to support showers or even a few thunderstorms through this evening with a little better forcing as a mid level shortwave rotates over our CWA overnight leading to a possible increase in shower/thunderstorm coverage. Overall, instability not expect to be enough to support severe threat through tonight. Friday-Friday night: A slightly stronger trough axis rotates into the region after midnight and chances may increases overnight. Behind this there may be a lull in coverage before an even stronger mid level trough passes through the region. As this trough approaches surface low pressure will deepen sliding south and east towards our southern CWA, and an associated frontal zone will set up across the southern part of our CWA. This front will delineate warm sector where ML CAPE may increase to the 2500 J/KG range and better shear 30-40kt to the north. There is some question to whether this shear will overlap or not, but even it fit doesn't there should be potential for severe updrafts in our south with hail/wind still the main concerns. Presence of frontal zone and potential for deep layer shear to be further south raises the potential for more organized convection and all modes of severe being in play (including isolated tor threat). Some CAMs show possible linear complexes developing along this front and tracking through our southern CWA, but consensus is low and other CAMs favor disorganized clusters. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Jun 13 2019 Saturday and Sunday... The unsettled pattern will continue into the weekend with showers and storms possible, especially on Saturday. Surface-based CAPE values of 500-1000 J/kg will prevent any large-scale severe event. Bulk shear values of 30-60 knots suggest the possibility of stronger storms. Current models suggest that the greatest chance for stronger storms will be in southern portions of region. Sky cover will keep temperatures fairly mild during the day with most areas seeing highs in the mid-60's to mid-70's. For Sunday, a more northerly shift in winds and cloud cover will keep instability limited. Also, this wind shift will lead to cooler temperatures across the area with much of North Dakota and northern Minnesota seeing highs in the 60's. Shear and CAPE values will still allow for development of showers and storms, but coverage will be low. Chances of rain will taper off by the night. Monday to Thursday... Monday and Tuesday are looking generally calm with temperatures in the 70s. There will be a trough starting to dig into the Northern Plains from the Canadian Rockies by the middle of the week. This trough will be the area of interest for Wednesday and Thursday. Models are beginning to disagree with the placement and the timing of this trough, GFS is hinting at an occluded low sitting around Central North Dakota while the ECMWF is placing this low further north into Manitoba. The placement of the low will dictate where a moisture tongue will create the most instability. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 154 PM CDT Thu Jun 13 2019 VFR conditions should prevail across eastern ND and northwest MN, with gusty south winds (gusts 15-25kt) decreasing overnight. While a few lighter showers are ongoing in southeast ND better chances are still expected to increase across the region tonight with thunderstorm activity possible. Coverage should diminish some Friday morning, before much better thunderstorm chances arrive outside the valid TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...NC/BSW/JRS AVIATION...DJR
Hazardous weather outlook, Jun 13, 3:26 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 326 AM CDT Thu Jun 13 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 326 AM CDT Thu Jun 13 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon and evening. However, severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible throughout this period. Some storms may become strong to severe Friday afternoon and evening, but mainly south of the highway 2 corridor. Hail up to 1.50 inches in diameter, wind gusts to 75 mph, and isolated tornadoes are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday afternoon and evening.
In the hours before
Special weather statement, Jun 13, 6:16 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Thu Jun 13 2019
NDZ024-028-140015-
Griggs ND-Eddy ND-
616 PM CDT Thu Jun 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIGGS AND
SOUTHEASTERN EDDY COUNTIES UNTIL 715 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grace City, or 38 miles south of Devils Lake, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mose around 700 PM CDT.
Binford and Jessie around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4767 9878 4763 9819 4737 9828 4742 9850
4759 9850 4759 9881
TIME...MOT...LOC 2316Z 282DEG 14KT 4757 9870
RiddleThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:16 PM CDT | Special Weather Statement | FGF | Griggs | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.